Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 341, NWS Jackson, MS

August 7, 2018Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 7, 2018, 7:02 PM CDT for Copiah County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 7:02 PM CDT (00:02 UTC)
Expired
Aug 7, 2018, 7:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:04 PM CDTTSTM WND DMG6 Ene Beauregard, MSREPORT OF 5-6 TREES DOWN ON MONTICELLO & BEAUREGARD ROAD, WITH A TREE ON A POWERLINE ON EACH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS54 KJAN 080002
SVRJAN
MSC029-080045-
/O.NEW.KJAN.SV.W.0341.180808T0002Z-180808T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
702 PM CDT TUE AUG 7 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Copiah County in central Mississippi...

* Until 745 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located near Wesson, or 10
  miles southeast of Hazlehurst, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rockport around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3170 9038 3181 9038 3181 9015 3180 9015
      3179 9014 3179 9011 3178 9011 3177 9012
      3178 9012 3177 9013 3175 9012 3175 9016
      3173 9018 3172 9023 3170 9026
TIME...MOT...LOC 0002Z 270DEG 10KT 3174 9029 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
3 follow-up statements
616 
WWUS54 KJAN 080013
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
713 PM CDT TUE AUG 7 2018

MSC029-080045-
/O.CON.KJAN.SV.W.0341.000000T0000Z-180808T0045Z/
Copiah MS-
713 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COPIAH COUNTY...

At 712 PM CDT, a severe thunderstorm was located near Wesson, or 9
miles southeast of Hazlehurst, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Rockport around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3181 9033 3181 9015 3180 9015 3179 9014
      3179 9011 3178 9011 3177 9012 3178 9012
      3177 9013 3175 9012 3175 9016 3173 9018
      3172 9023 3172 9032
TIME...MOT...LOC 0012Z 244DEG 12KT 3174 9031 

HAIL...0.75IN
WIND...60MPH
 
$$

DC
702 
WWUS54 KJAN 080029
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
729 PM CDT TUE AUG 7 2018

MSC029-080045-
/O.CON.KJAN.SV.W.0341.000000T0000Z-180808T0045Z/
Copiah MS-
729 PM CDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN COPIAH COUNTY...

At 729 PM CDT, a severe thunderstorm was located over Rockport, or 12
miles southwest of Pinola, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Copiah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3181 9023 3181 9015 3180 9015 3179 9014
      3179 9011 3178 9011 3177 9012 3178 9012
      3177 9013 3175 9016 3175 9023
TIME...MOT...LOC 0029Z 243DEG 17KT 3180 9016 

HAIL...<.75IN
WIND...60MPH
 
$$

DC
243 
WWUS54 KJAN 080037
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
737 PM CDT TUE AUG 7 2018

MSC029-080047-
/O.EXP.KJAN.SV.W.0341.000000T0000Z-180808T0045Z/
Copiah MS-
737 PM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COPIAH COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3181 9023 3181 9015 3180 9015 3179 9014
      3179 9011 3178 9011 3177 9012 3178 9012
      3177 9013 3175 9016 3175 9023
TIME...MOT...LOC 0037Z 270DEG 10KT 3180 9013 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:35 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 3:35 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
335 PM CDT Tue Aug 7 2018

.DISCUSSION...
Tonight and tomorrow...Scattered showers and storms have developed
this afternoon and will continue through the rest of the afternoon
and evening. These will diminish with the loss of daytime
heating. THe heat advisory hasn't really panned out today and have
canceled this early. However heat indices in the east have
reached around 100-103 degrees.

A pattern change will occur starting tomorrow through the rest of
the week as the upper ridge that had been in place over the region
begins to break down. It will be replaced by an upper trough that
will perch itself across the Ohio Valley region. This will allow a
front to begin to sag south across the area beginning tomorrow. Rain
chances will be on the increase tomorrow with this but likely not as
high as will be the case later in the week. Highs will still get
warm ahead of this front with readings in the lower to mid 90s
expected. /28/

Thursday to Tuesday...The overall pattern will be on the wetter side
with an opportunity for some heavy rainfall (mainly NW) Thu night
into parts of Fri. Models are in good agreement on the mid/upper
level ridge to amplify over the Rockies for late week with a
resulting trough taking shape over the MS/Lower MS River Valley. The
low level response to this will be a surface pressure trough that
will linger across the Red River Valley and into the Mid-South. This
will help focus low level convergence during the Thu-Sat periods and
promote increased rain/storm chances. A signal that has been
evident, but now becoming more persistent, is that a better short
wave will interact with the surface boundary later on Thu into early
Fri. The Euro/GFS/NAM all capture this feature and each show a low
level response in the form of 850mb theta e convergence and
increased moisture transport. This signal is one that often supports
locally heavy rainfall during the summer months during the early
morning period when the low level jet gets established. Corfidi
vectors indicating training of storms as well. Additionally, the
airmass will be quite moist with PWs 2.0 to 2.2 inches which will
support efficient rainfall rates. Right now the focus for this looks
to be over the NW part of the forecast area. The location for this
could be adjusted with time and as more hi-res data captures the
time period in question. Right now, pockets of 2-3 inches are
possible with locally higher not out of the question. WPC is
agreement on this potential with our NW/N in a Slight/Marginal risk
for excessive rain. Based off this, will add a Limited threat for
flooding in the HWO across our NW for Thu night into Fri.

Concerning temps, lows will be around normal (70-73) while the humid
airmass is in place. Highs will be below avg due to increased
precip/clouds. Will have to watch temps on Fri as if precip/clouds
linger, readings could hold more in the lower 80s for a good portion
of the area. Right now, confidence and details in the precip
evolution won't allow for that sort of aggressive temp forecast
adjustment.

For Sat int Tue...the trend should be fore less in the way of precip
chances each day as we see mid level heights build and more
subsidence do to ridging. As that occurs, look for temps to steadily
warm and return to more season conditions for early next week.
/CME/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail for most areas today. Some showers and
storms are developing this afternoon and could affect a TAF site.
Did not include this for now and will rely on future amendments.
Any storms will diminish through the evening. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  73  90 /  16  27  27  62
Meridian      74  93  73  91 /  17  31  23  51
Vicksburg     74  93  74  90 /  12  24  45  61
Hattiesburg   73  93  73  92 /  16  30   6  43
Natchez       73  93  73  91 /  12  22  16  49
Greenville    74  92  73  86 /  18  39  66  74
Greenwood     73  92  73  87 /  18  41  65  74

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/CME
Hazardous weather outlook, Aug 7, 3:06 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CDT Tue Aug 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
306 PM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

There is potential for flooding later this week as a front sags
into the region and could result in heavy rain.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 7, 3:29 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT TUE AUG 7 2018

MSZ030-072100-
Clay MS-
329 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or 10 miles northeast of Montpelier, moving northeast
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8872 3376 8883 3381 8886 3381 8872
TIME...MOT...LOC 2029Z 241DEG 6KT 3380 8880

DC
Special weather statement, Aug 7, 4:16 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
416 PM CDT TUE AUG 7 2018

LAZ007-015-072200-
Morehouse LA-Richland LA-
416 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOREHOUSE AND
CENTRAL RICHLAND PARISHES UNTIL 500 PM CDT...

At 416 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rayville, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rayville around 425 PM CDT.
  Start around 430 PM CDT.

Other locations impacted by this storm include Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 9199 3245 9194 3246 9195 3249 9193
      3252 9190 3255 9192 3260 9193 3266 9168
      3239 9165 3239 9167 3238 9168 3233 9201
      3236 9201
TIME...MOT...LOC 2116Z 168DEG 15KT 3245 9175

DC
Special weather statement, Aug 7, 5:48 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT TUE AUG 7 2018

ARZ075-072315-
Chicot AR-
548 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY UNTIL
615 PM CDT...

At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
near Eudora, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eudora around 600 PM CDT.
  Chicot Junction around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 9146 3326 9132 3317 9119 3304 9123
      3300 9133 3300 9135 3307 9146
TIME...MOT...LOC 2248Z 219DEG 21KT 3311 9136

DC
Special weather statement, Aug 7, 5:59 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
559 PM CDT TUE AUG 7 2018

MSZ072-072330-
Marion MS-
559 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION COUNTY UNTIL
630 PM CDT...

At 559 PM CDT, Meteorologists were tracking a strong thunderstorm
near Morgantown, or near Columbia, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Morgantown around 605 PM CDT.
  Holly Springs and Goss around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 9004 3139 9004 3139 8982 3119 8976
      3117 8993
TIME...MOT...LOC 2259Z 156DEG 24KT 3127 8990

DC
Special weather statement, Aug 7, 6:02 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
602 PM CDT TUE AUG 7 2018

MSZ049-050-056-072345-
Smith MS-Scott MS-Rankin MS-
602 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES UNTIL 645 PM
CDT...

At 601 PM CDT, Meteorologists were tracking a strong thunderstorm
near Johns, or 14 miles southwest of Morton, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Rankin...northwestern Smith and southwestern Scott Counties,
including the following locations... Polkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8969 3211 8987 3228 8985 3228 8964
TIME...MOT...LOC 2301Z 179DEG 10KT 3217 8975

DC
Special weather statement, Aug 7, 6:12 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT TUE AUG 7 2018

MSZ061-062-072345-
Lincoln MS-Franklin MS-
612 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND EAST
CENTRAL FRANKLIN COUNTIES UNTIL 645 PM CDT...

At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Lincoln, or 12 miles southwest of Brookhaven, moving north
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  West Lincoln and Mccall Creek around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 9051 3138 9070 3152 9070 3152 9049
TIME...MOT...LOC 2312Z 189DEG 5KT 3145 9058

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:19 PM CDTSpecial Weather StatementJANLawrence41 min
Aug 7, 7:33 PM CDTSpecial Weather StatementJANSimpson42 min
Aug 7, 7:54 PM CDTSpecial Weather StatementJANSimpson36 min
Aug 7, 8:21 PM CDTSpecial Weather StatementJANHinds39 min
Aug 7, 8:51 PM CDTSpecial Weather StatementJANRankin24 min
Aug 7, 8:55 PM CDTSpecial Weather StatementJANJefferson Davis50 min
Aug 8, 4:08 PM CDTSpecial Weather StatementJANBolivar52 min
Aug 8, 4:55 PM CDTSpecial Weather StatementJANBolivar50 min
Aug 8, 6:11 PM CDTSpecial Weather StatementJANOktibbeha49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.